Colorado, 2006

Hail and Damaging Wind in Colorado, June 19, 2006

June 19, 2006 · NWS BOU · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 19, 2:05 AM MST, 12 hours 9 minutes earlier.

Area forecast discussion, Jun 19, 2:05 AM MST, 12 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 AM MDT MON JUN 19 2006

.SHORT TERM DISCUSSION...CURRENT ANALYSIS SHOWS LOW LEVEL MOISTURE
BACKING ACROSS THE PLAINS WITH DEWPOINTS EARLY THIS MORNING RANGING
FROM THE LOWER TO MID 40S ALONG THE FRONT RANGE TO THE LOWER TO MID
50S OVER THE FAR EASTERN SECTIONS.  THE MOISTURE NEAR THE FRONT
RANGE IS SHALLOW...SO EXPECT DEWPOINTS TO DROP BACK INTO THE
UPPER 20S/LOWER 30S ALONG THE I-25 CORRIDOR AND PALMER DIVIDE AREA
AS SOON AS WE HIT CONVECTIVE TEMPS THIS AFTERNOON.  THERE IS STILL A
BIT OF CAPE DESPITE THE LOWER DEWPOINTS SO A FEW STORMS SHOULD GET
GOING ESPECIALLY IN/NEAR DENVER CONVERGENCE ZONE.

FARTHER EAST...THE LOW LEVELS WILL REMAIN MUCH MORE MOIST WITH
DEEPER SOUTHEASTERLY FLOW PUMPING IN MOISTURE FROM THE CENTRAL
PLAINS.  DEWPOINTS OVER THE FAR NORTHEAST CORNER SHOULD REMAIN IN
THE 50S...AND THAT COMBINED WITH HIGH TEMPS NEAR 90F RESULTS IN
CAPES OF AT LEAST 2000 J/KG.  HOWEVER...FORECAST SOUNDINGS SHOW
THOSE LOCATIONS WILL BE STRONGLY CAPPED.  THEREFORE...IT WILL LIKELY
TAKE CONVECTION THAT INITIATES OVER THE HIGHER TERRAIN TO MOVE
EAST/NORTHEAST AND HELP BREAK THROUGH THE CAP LATE THIS AFTERNOON
AND EVENING.  THESE STORMS WOULD THEN BE ABLE TO TAP INTO THE HIGH
SURFACE BASED CAPE AND QUICKLY BECOME SEVERE.  0-6 KM SHEAR IS NEAR
25 M/S WHICH WOULD SUPPORT SUPERCELL STORMS.  IN ADDITION...LOW
LEVEL SHEAR/CONVERGENCE ZONE SHOULD ALSO BE ENHANCED WITH STRONG
SOUTHEAST SURFACE FLOW SO CANT RULE OUT A SHORT LIVED TORNADO EARLY
IN THE EVENT.

IN THE MOUNTAINS AND FOOTHILLS...UNSEASONABLY WARM TEMPERATURES...
LOW HUMIDITIES AROUND 10 PERCENT...MODERATE SOUTHWEST FLOW...AND DRY
THUNDERSTORMS ALL POINT TO RED FLAG CONDITIONS THIS AFTERNOON/EARLY
EVENING.  DECENT UPWARD Q-G FORCING SHOULD HELP STORM COVERAGE
DESPITE THE VERY DRY ATMOSPHERE...A NEARLY IDEAL SETUP FOR DRY
THUNDERSTORMS AND RED FLAG CONDITIONS.

.LONG TERM DISCUSSION...STG UPR RDG WL SHIFT VERY SLGTLY TO THE WEST
OVR THE NEXT FEW DAYS.  THIS WILL ALLOW A SERIES OF WK SURGES TO
TUMBLE INTO THE PLAINS DUE TO WEST TO NWLY FLOW.  THE PLAINS WILL
SEE SOME COOLING TUES AND ESPECIALLY WED WITH SOME COOLER AIR NR THE
SFC INFILTRATING THE AREA.  THETA-E AXIS WL CURL BACK INTO THE
PLAINS BY WED AND WITH SOME RESIDUAL MID LVL MSTR ALREADY IN PLACE...
SOME SCATTERED THUNDER WL DVLP ON THE PLAINS.  STEEP LAPSE RATES AND
SOME SHEAR COULD MEAN SOME SVR WX EAST OF THE METRO AREA WED AND
PSBLY THURS.  HWVR IN THE MTNS...SAME OLD STORY.  JUST A THIN LYR OF
MSTR IN THE MID LVLS WL SPELL DAILY ROUNDS OF ISOLD TSTMS...MOSTLY
DRY.  BUT THIS PTRN LOOKS LIKE IT WL PROVIDE A NOTICABLE UPTICK IN
AMT AND COVERAGE OF TSTMS ON THE PLAINS.  THE SPECTRE OF DAILY
SEVERE WEATHER FINALLY RETURNS TO CWFA.  MADE MINOR INCREASES TO POP
FIELDS AND DCRSD TEMPS SOMEWHAT IN UPCOMING LONG TERM WEATHER
FORECAST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FROM 12 PM MDT
TO 8 PM MDT TODAY FOR NORTH CENTRAL MOUNTAINS AND FOOTHILLS...FIRE
WEATHER ZONES 211 THROUGH 218.

&&

BARJENBRUCH/046
Hazardous weather outlook, Jun 19, 10:06 AM MST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MDT MON JUN 19 2006

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MDT MON JUN 19 2006

...RED FLAG WARNING FOR NORTHERN MOUNTAINS AND FOOTHILLS FROM 12 PM
MDT UNTIL 8 PM MDT TODAY...
...SEVERE THUNDERSTORMS POSSIBLE ON THE NORTHEAST PLAINS LATE THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

INCREASING SOUTHWEST FLOW ALOFT WILL BRING A DAY OF HOT
TEMPERATURES...VERY LOW HUMIDITIES...AND GUSTY SOUTHWEST WINDS TO
THE MOUNTAINS AND FOOTHILLS.  THIS...ALONG WITH DRY THUNDERSTORMS
PRODUCING GUSTY WINDS...WILL CREATE DANGEROUS FIRE WEATHER
CONDITIONS IN THE HIGH COUNTRY THIS AFTERNOON AND EVENING. WIND
GUSTS TO 30 MPH WILL BE COMMON...BUT GUSTS AS HIGH AS 50 MPH ARE
POSSIBLE WITH THUNDERSTORMS.

ON THE PLAINS...MOISTURE WAS MORE PLENTIFUL...ESPECIALLY OVER THE
NORTHEAST CORNER OF THE STATE. ISOLATED THUNDERSTORMS WILL DEVELOP
ALONG THE FRONT RANGE AND CHEYENNE RIDGE BY MID AFTERNOON AND THEN
SPREAD EASTWARD ACROSS THE PLAINS BY EVENING.  A FEW OF THE STORMS
ARE EXPECTED TO BECOME SEVERE. DAMAGING WIND GUSTS UP TO 70 MPH ARE
THE MAIN THREAT...BUT THERE IS ALSO POTENTIAL FOR LARGE HAIL AND
ISOLATED TORNADOES. THE HIGHEST RISK FOR SEVERE WEATHER WILL BE
NORTHEAST OF A LINE FROM GREELEY TO LIMON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DAILY ROUNDS OF AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THROUGH THE REST OF THE WEEK.  THE BULK OF THE THUNDERSTORMS WILL
OCCUR ON THE PLAINS WHERE MORE ABUNDANT SURFACE MOISTURE WILL
RESIDE.  SOME SEVERE WEATHER MAY BE POSSIBLE EAST OF DENVER...
ESPECIALLY WEDNESDAY.  IN THE HIGH COUNTRY...ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE NORTHEAST PLAINS OF
COLORADO AFTER 3 PM.

GIMMESTAD/DANKERS

The radar

The Denver radar (KFTG), 41 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
June 19, 2:14 PM MST
Where
Weld County, 8 mi SE of Roggen
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -104.267

Thunderstorm Wind, Lincoln

When
June 19, 4:00 PM MST
Where
Lincoln County, 6 mi SW of Hugo
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.067, -103.550

Hail, Weld

When
June 19, 4:38 PM MST
Where
Weld County, 2 mi E of Hereford
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -104.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516758, 5516759, 5516760.